MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER XL CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION

INARI MEDICAL, INC. CLOTTRIEVER XL CATHETER; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Model Number 42-102
Medical Device Problem Codes Difficult to Remove (1528); Use of Device Problem (1670)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Date of Event 12/02/2024
Type of Reportable Event Death
Event or Problem Description
The patient was a 51-year-old female with lower left extremity deep vein thrombosis (dvt).An ultrasound showed acute dvt.No chest computed tomography scan was performed to check for pre-existing pulmonary embolism (pe).Access and wire positioning were obtained without issue.Venograms revealed occlusive dvt in the left popliteal with no outflow to the inferior vena cava (ivc).The right popliteal was open except for a small amount of thrombus at the proximal common iliac.The clottriever sheath, 16 fr was placed in the right popliteal and the clottriever sheath, 13 fr was placed in the left popliteal.The plan was to use the clottriever xl catheter (ctxl) to clear the ivc and for the clottriever bold catheter (ct bold) to clear the iliac on the right.Ct bold would then be used to clean the left at the lower left extremity.The 1st pass with the ctxl resulted in a collapsed coring element at the right common iliac.The patient noticed significant pain and the physician felt resistance.The coring element was slightly sheathed into the catheter and the unit was moved until resistance was met again.The coring element was pulled further into the outer catheter which allowed the unit to be removed.A 2nd pass was performed which led to a similar collapse at the right common iliac.Fortunately, the device was removed without issue.Upon the 3rd pass, another collapse occurred at the right common iliac.The patient became very anxious and decompensated.The ctxl was removed and a venogram was performed to check for vein avulsion.The venogram showed nothing of concern and a pe was suspected.The patient was flipped onto her back and lost her pulse shortly after.The patient coded for 48 minutes before passing away.Post-procedural discussion revealed that the patient had a history of multiple pes.Additionally, the patient was morbidly obese with multiple comorbidities.A transesophageal echocardiogram performed during the code revealed a massive right ventricle and massively dilated pulmonary arteries.
 
Additional Manufacturer Narrative
The inari devices were discarded by the user facility and are not available for evaluation.The device identifiers were not provided, the lot history records of all potential lots shipped to the facility were reviewed.There were no discrepancies or unusual findings.There was no report of any device malfunction.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The case was reviewed by inari's chief medical officer, who concluded that the patient's death was the result of inadvertent clot embolism.Distal embolization of blood clots is identified in the device labeling as possible adverse events/complications.The device instructions for use include the following warning statement: "avoid using excessive force to advance or retract against resistance.If excessive resistance is encountered, retract, and collapse the collection bag and coring element into the outer catheter and remove the device.Excessive force against resistance may result in damage to the device or vessel." manufacturer reference #: (b)(4).

Brand Name
CLOTTRIEVER XL CATHETER
Common Device Name
PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Manufacturer (Section D)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer Contact
keith hebert
6001 oak canyon
suite 100
irvine, CA 92618
6513233614
MDR Report Key21020928
Report Number3020347218-2024-00057
Device Sequence Number4223347
Product Code QEW
UDI-Device Identifier00850291007277
UDI-Public00850291007277
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K242557
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number42-102
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2024
Initial Report FDA Received Date12/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLOTTRIEVER BOLD CATHETER; CLOTTRIEVER SHEATH, 13 FR; CLOTTRIEVER SHEATH, 16 FR
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Death;
Patient Age51 YR
Patient SexUnknown